MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Activation Problem (4042)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k): p020018.(b)(6).(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a zenith flex aaa endovascular graft bifurcated main body was used in a (b)(6) female patient for an endovascular aneurysm repair (evar).When the stent graft was positioned for release and implant, "the crown of the stent did not open," even after several attempts.It was later reported ¿the physician tried to push harder but after a few tries they decided to convert the patient to open surgery.The anatomy was not very angulated, around 20 degrees".No other adverse events have been reported.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Additional information: d10 - product received on.Investigation - evaluation a review of documentation including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, as well a visual inspection and functional test of the returned device was conducted during the investigation.The tffb delivery system with the graft still within the top cap was returned.The delivery system was cut at the inner cannula, so two pieces of the complaint device were returned.The legs that were planned to be implanted were also returned unused and unopened (zsle-16-56-zt, zsle-9-74-zt).The tffb graft was observed and it appeared slightly angulated as it exited from the proximal end of the top cap.A goose neck lamp was used to look into the graft lumen.There was angulation of the cannula observed, and it could be seen that the metal inner cannula terminated approximately two stents from the distal end of the ipsilateral limb.There is evidence that the graft was compressed longitudinally during explant, which could also explain the bends in the most distal stents of the ipsilateral limb of the tffb main body, as well as graft infolding at the limb.The proximal end of the inner cannula was observed and there was a bend distal to the pin vise and collets.Dimensional analysis of the inner cannula also revealed that it was consistent with the measurements given in the product specifications.This failure mode was unable to be duplicated sue to the state of the complaint device.The trigger wires that were supposed to be part of the delivery system were not present.However, the crown of the suprarenal stent graft was found to still be loaded within the top cap, showing that the graft was not deployed.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification and validation testing showed that the affected product is safe and effective for its intended use.A review of the device history record for lot 9515006 found no nonconformances that could have contributed to the failure mode.It should be noted that there were no additional complaints reported for lot 9515006, as it is a one-device lot.There is no evidence that nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: ¿warnings and precautions additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up 4.2 patient selection, treatment and follow-up key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15mm); and inverted funnel shape (greater than 10% increase in diameter over 15mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.4.4 device selection strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration device infolding or compression 4.5 implant procedure inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.11 directions for use 11.1.7 main body proximal (top) deployment 1.Perform angiography through an angiographic catheter to verify position of the endovascular graft with respect to the renal arteries.If necessary, carefully reposition the covered portion of the endovascular graft with respect to the renal arteries.(repositioning can only take place over a small range of distance at this stage.) note: ensure patency of renal arteries by confirming that the proximal graft markers are 2 mm or more below the lowest patent renal artery.Caution: during proximal trigger-wire removal, top cap advancement and subsequent suprarenal stent deployment, verify that the position of the main body wire guide extends just distal to the aortic arch and that support of the system is maximized.2.Remove the safety lock from the top stent trigger-wire release mechanism.Under fluoroscopy, withdraw and remove the trigger-wire by sliding the top stent trigger-wire release mechanism off the handle then then remove via its slot over the inner cannula (fig.13) if resistance is felt or system bowing is noticed, the trigger-wire is under tension.Excessive force may cause the graft position to be altered.If excessive resistance or delivery system movement is noted, stop and assess the situation.If unable to remove the stop stent trigger-wire release mechanism from the top cap, perform the following steps under fluoroscopy: a) remove tension on the trigger-wire by loosening the pin vise and slightly pulling the inner cannula to move the top cap down over the suprarenal stent.Avoid compressing the zenith flex main body.B) retighten the pin vise.C) remove the top stent trigger-wire release mechanism.D) continue with step 3 in section 11.1.7, main body proximal (top) deployment note: if still unable to remove the top stent trigger-wire release mechanism from the top cap, see section 14.1 trigger-wire release troubleshooting 3.Loosen the pin vise.(fig.14) control the position of the graft by stabilizing the gray positioner of the introducer.4.Deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the main body until the top stent is fully deployed.(figs.15 and 16) advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.Note: if unable to full deploy suprarenal stent by advancing the top cap inner cannula, see section 14.2 suprarenal stent deployment troubleshooting.12.3 abdominal radiographs the following views are required: four films: supine-frontal (ap), cross-table lateral, 30 degree lpo and 30 degree rpo views centered on umbilicus.Record the table-to-film distance and use the same distance at each subsequent examination ensure entire device is captured on each single image format lengthwise.If there is any concern about the device integrity (e.G.Kinking, stent breaks, barb separation, relative component migration), it is recommended to use magnified views.The attending physician should evaluate film for device integrity (entire device length including components) using 2-3x magnification visual aid.12.6 additional surveillance and treatment additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak aneurysms with type iii endoleak aneurysm enlargement, =5 mm of maximum diameter (regardless of endoleak status) migration inadequate seal length consideration for reintervention or conversion to open repair should include the attending physician¿s assessment of an individual patient¿s co-morbidities, life expectancy and the patient¿s personal choices.Patients should be counseled that subsequent reinterventions including catheter based and open surgical conversion are possible following endograft placement.¿ 14 troubleshooting note: technical assistance from cook product specialist may be obtained by contacting your local cook representative.14.1 trigger wire release troubleshooting caution: the following steps should be performed only if unable to remove the proximal trigger-wire as described in section 11.1.7.14.1.1 main body proximal (top) deployment 1.If the top stent trigger-wire release mechanism cannot be removed from the handle, cut the wire adjacent to the release mechanism (fig.32) and remove the release mechanism from the handle.2.Stabilize the gray positioner while withdrawing the sheath to fully deploy the ipsilateral limb.3.Remove the safety lock from the ipsilateral limb trigger-wire release mechanism.4.Withdraw and remove the trigger-wire by sliding the ipsilateral limb trigger-wire release mechanism off the handle, and then remove via its slot over the device inner cannula.5.Using locking forceps, clamp and secure the cut end of the top cap trigger wire (fig.33) 6.Loosen the pin vise, while maintaining inner cannula and trigger-wire position, advance the gray positioner and sheath into the graft until the tip of the gray positioner is approximately 2 cm from the gold markers.(fig.34) the advanced gray positioner provides added support to the inner cannula.Note: maintain gentle tension on the trigger-wire to remove any slack in the wire as the gray positioner and sheath are being advanced.Note: ensure that the tip of the gray positioner is not advanced into the top cap.7.Lock the pin vise, confirm that the trigger-wire is secured to the forceps.8.Stabilize the gray positioner and slowly advance the sheath until the sheath tip is 2 mm from the gold markers.(fig.35) note: take care not to advance the graft itself during sheath advancement.9.Stabilize the sheath and retract the gray positioner with inner cannula to draw the top cap over the suprarenal stent.(fig.36) 10.Verify the position of the gold markers inferior to the renal arteries.11.Remove the trigger-wire.12.Withdraw the sheath until the tapered tip of the gray positioner is exposed.14.2 suprarenal stent deployment troubleshooting caution: the following steps should be performed only if unable to deploy the suprarenal stent as described in section 11.1.7.14.2.1 main body proximal (top) deployment 1.If the suprarenal stent cannot be fully deployed by advancing the top cap inner cannula, advance a molding balloon through the contralateral limb of the main body and position it just superior to the bifurcation of the stent graft.2.To add support to the inner cannula, inflate the balloon to the full diameter of the graft.3.Loosen the pin vise.(fig.14) 4.Stabilize the gray positioner and balloon catheter, and advance the inner cannula to deploy the suprarenal stent.If still unable to fully deploy the suprarenal stent: 5.Tighten the pin vise and deflate the balloon.While maintaining balloon position, stabilize the gray positioner and withdraw the sheath to fully deploy the ipsilateral limb.6.Remove the safety lock from the ipsilateral limb trigger-wire release mechanism.7.Withdraw and remove the trigger-wire by sliding the ipsilateral limb trigger-wire release mechanism off the handle, and remove via its slot over the device inner cannula.8.Loosen the pin vise (fig.22) and, while maintaining inner cannula position, advance the gray positioner and sheath into the graft until the tip of the gray positioner is approximately 2 cm inferior to the proximal gold markers.(fig.46) the advanced gray positioner provides added support to the inner cannula.Note: take care not to advance the graft during gray positioner and sheath advancement.Note: ensure that the tip of the gray positioner and balloon catheter, and advance the inner canula to deploy the suprarenal stent.9.Tighten the pin vise.10.Deflate the balloon and advance the contralateral wire guide into the thoracic aorta.Note: due to early ipsilateral leg deployment and trigger-wire release, it is suggested to leave the molding balloon in or just above the contralateral limb for use in graft stabilization during placement of the ipsilateral limb." based on the information provided, examination of the product returned and the results of our investigation, a definitive root cause could not be established.Due to the state in which the graft/delivery system was returned, wherein the trigger wires were not included ,and the lack of information provided by the user facility, it was not able to be identified whether the alleged failure was in an inability or difficulty in releasing the proximal stent trigger wires or whether the top cap could be advanced or not.There was no information provided on the procedural steps taken to get to this point; therefore, it could not be confirmed whether proper adherence to the instructions was followed.In regard to the inability/difficulty in releasing the proximal stent trigger wires, there was no evidence to suggest that there was any difficulty in removing the black trigger wire that secures the bare stent inside the top cap of the delivery system.However, per cook's ifu, it still recommends, "if still unable to remove the top stent trigger-wire release mechanism from the top cap, see section 14.1, trigger-wire release troubleshooting." in regard to the top cap not being able to be advanced, the ifu additionally states, "if unable to fully deploy suprarenal stent by advancing the top cap inner cannula, see section 14.2, suprarenal stent deployment troubleshooting." it was reported in the initial complaint that these troubleshooting steps were not taken and instead the patient was converted directly to open procedure.Abidance to refer to these troubleshooting steps when difficulty was encountered could have potentially prevented the open conversion of the patient and the complications that arise with open surgical procedures.Physical examination of the product revealed that the inner cannula was cut into two pieces; therefore, attempting to deploy the top cap in the lab setting was not possible.Because imaging was not provided, tortuosity could not be ruled out as a potential cause.Closer inspection of the top cap and the trigger wires enclosed within did not reveal any unusual findings.Overall, the most likely causes are procedural-related (i.E.Improper technique and/or non-sequential following of procedures) and patient condition (i.E.Tortuous patient anatomy).For the procedural-related cause, specifically the release of the distal stent triggers wires before advancing the top cap over the suprarenal stents could result in the inability for the graft to be deployed.For the patient condition of tortuous anatomy, this would pose as a hindrance when attempting to advance the top cap through bends, turns, and angulation.However, due to the lack of imaging provided, patient condition related factors could not be confirmed.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8570181
Report Number1820334-2019-00997
Device Sequence Number16596666
Product Code MIH
UDI-Device Identifier10827002484198
UDI-Public(01)10827002484198(17)210221(10)9515006
Combination Product (Y/N)N
Initial Reporter CountryBG
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/21/2021
Device Model NumberN/A
Device Catalogue NumberTFFB-28-111-ZT
Device Lot Number9515006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2019
Initial Date Received by Manufacturer 04/12/2019
Supplement Date Received by Manufacturer07/17/2019
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR